|Year : 2020 | Volume
| Issue : 2 | Page : 82-83
Nephrotic syndrome in a child with cystinuria
Naifain Al Kalbani, Anisa Al Maskari, Suliman Al Saidi, Badria Al Ghaithi, Mohammed S Al Riyami
Pediatric Nephrology Unit, Department of Child Health, Royal Hospital, Muscat, Oman
|Date of Submission||15-Jul-2020|
|Date of Decision||14-Sep-2020|
|Date of Acceptance||09-Dec-2020|
|Date of Web Publication||31-Dec-2020|
Mohammed S Al Riyami
Department of Child Health, Royal Hospital, Muscat
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Al Kalbani N, Al Maskari A, Al Saidi S, Al Ghaithi B, Al Riyami MS. Nephrotic syndrome in a child with cystinuria. Asian J Pediatr Nephrol 2020;3:82-3
|How to cite this URL:|
Al Kalbani N, Al Maskari A, Al Saidi S, Al Ghaithi B, Al Riyami MS. Nephrotic syndrome in a child with cystinuria. Asian J Pediatr Nephrol [serial online] 2020 [cited 2021 Jan 23];3:82-3. Available from: https://www.ajpn-online.org/text.asp?2020/3/2/82/305924
Cystinuria accounts for approximately 1% of kidney stones in adults and 6%–8% of those in children. This autosomal recessive disorder is caused by a defect in either subunit in the transporter for dibasic amino acids, cystine, ornithine, lysine, and arginine, in the luminal brush border of the proximal renal tubules. Cystine being relatively insoluble, particularly at low urine pH, precipitates to form calculi. Two genes, SLC3A1 and SLC7A9, encode the two subunits of the cystine transporter. The management of cystinuria is challenging and focuses on hydration and urinary alkalinization, aiming to achieve urine pH between 7.0 and 7.5., Refractory patients require therapy with chelating agents such as d-penicillamine and tiopronin (mercaptopropionylglycine) that form soluble dimers with cystine. Adverse effects, observed more often with penicillamine than tiopronin, include rash, arthralgia, leukopenia, nausea, vomiting, oral ulcers, reduced acuity for smell, sore throat, myalgia, nephrotic range proteinuria, and, on the long-term, Vitamin B6 (pyridoxine) deficiency. We report a patient who developed nephrotic syndrome during chelating therapy for cystinuria.
A 13-year-old boy was diagnosed with cystinuria following evaluation for recurrent renal stones requiring multiple lithotripsy sessions. since 5 years of age. There was parental consanguinity and similar history of stones in younger sister. Diagnosis was suggested by high urinary content of cystine (2025 μmol/g creatinine; normal <125 μmol/g), ornithine (4111 μmol/g; normal <30 μmol/g), lysine (16266 μmol/g; normal 40–475 μmol/g), and arginine (8106 μmol/g; normal <270 μmol/g). These findings were confirmed on retesting, leading to diagnosis of cystinuria. Apart from conservative measures (high fluid intake, low sodium diet, and oral potassium citrate), after parental counseling regarding potential adverse effects, therapy with penicillamine was also initiated with pyridoxine supplementation. The disease was well controlled, with recurrence of a few small kidney stones that did not require intervention. Given the superior safety profile of tiopronin and parental anxiety over adverse effects of penicillamine, therapy was switched to tiopronin in April 2018. The dose of tiopronin was initially 6 mg/kg in three divided doses and was later doubled based on urine cystine levels. Monitoring for adverse effects was continued as previously, including for proteinuria using urine dipsticks monthly and spot protein-to-creatinine ratio and blood investigations every 3 months.
Three months later, the patient presented with generalized edema. Investigations revealed serum albumin of 1.0 g/dL (normal >3.5 g/dL), cholesterol of 266.8 mg/dL (normal <200 mg/dL), and spot urine protein-to-creatinine ratio (Up/Uc) of 19.6 mg/mg (normal <0.2 mg/mg). Therapy with tiopronin was stopped, and the patient managed conservatively with salt restriction and intravenous human albumin infusions. Kidney biopsy was not performed as proteinuria usually resolves following discontinuation of the drug. Immunosuppressive or antiproteinuric agents were not used. Within 1 month, there was symptomatic improvement and serum albumin returned to within normal range. Later, penicillamine was restarted and was not associated with recurrence of proteinuria; Up/Uc at last follow-up was 0.16 mg/mg. Serial values of Up/Uc and serum albumin levels are illustrated in [Figure 1] and [Figure 2].
Nephrotic syndrome secondary to therapy with tiopronin is well described.,,,,,,,,, In a retrospective review of 442 patients with cystinuria in France, 10 (7.5%) of 133 patients treated with tiopronin developed proteinuria, without any apparent relationship to dose or duration of therapy. Regular monitoring for proteinuria by dipstick is recommended in patients receiving either tiopronin or penicillamine.,,,, Tiopronin might interfere with podocyte function, by an unclear mechanism. A genetic predilection for proteinuria is suggested by associations with HLA-DR3 and HLA-B35 alleles., Four of six biopsies in patients who developed nephrotic syndrome during therapy with tiopronin showed membranous glomerulonephritis; one each had mesangioproliferative glomerulonephritis and glomerulonephritis with segmental mesangial deposits. In another report, minimal change disease was described. Patients with tiopronin-associated membranous nephropathy show selective IgG3 deposition within glomeruli, in contrast to predominant IgG4 deposition in idiopathic membranous nephropathy. Since IgG3 has stronger affinity for C1q than IgG4, it may activate the classical pathway of complement.
Due to its rarity, guidelines for managing proteinuria and nephrotic syndrome due to tiopronin are lacking. Two cases of nephrotic syndrome following use of tiopronin resolved on discontinuing therapy and did not recur when therapy was resumed at low doses, indicating a dose-dependent effect. Majority of the reported cases recovered within 2–5 weeks of discontinuing tiopronin. Likewise, our patient also recovered spontaneously within 1 month after discontinuation of tiopronin and did not require specific therapy.
The present report highlights a rare, but important complication of chelating therapies for cystinuria. Pediatricians should be aware of proteinuria as an adverse effect of tiopronin therapy and ensure regular monitoring for proteinuria in such patients.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Leslie SW, Sajjad H, Nazzal L. Renal Calculi (Cystinuria, Cystine Stones). Treasure Island (FL): StatPearls; 2020.
Rutchik SD, Resnick MI. Cystine calculi. Diagnosis and management. Urol Clin North Am 1997;24:163-71.
Shekarriz B, Stoller ML. Cystinuria and other noncalcareous calculi. Endocrinol Metab Clin North Am 2002;31:951-77.
Prot-Bertoye C, Lebbah S, Daudon M, Tostivint I, Jais JP, Lillo-Le Louët A, et al.
Adverse events associated with currently used medical treatments for cystinuria and treatment goals: Results from a series of 442 patients in France. BJU Int 2019;124:849-61.
Aksoy OY, Cakar N. Nephrotic syndrome in a patient with cystinuria: Answers. Pediatr Nephrol 2020;35:979-80.
Zhong H, Wang L, Gu ZC, Cui M, Liu XY, Pang XY, et al.
Minimal change disease induced by tiopronin: A rare case report and a review of the literature. Ann Transl Med 2019;7:398.
Zheng Z, Xue Y, Jia J, Wei L, Shang W, Lin S, et al.
Tiopronin-induced membranous nephropathy: A case report. Ren Fail 2014;36:1455-60.
Tasic V, Lozanovski VJ, Ristoska-Bojkovska N, Sahpazova E, Gucev Z. Nephrotic syndrome occurring during tiopronin treatment for cystinuria. Eur J Pediatr 2011;170:247-9.
Alvarez Navascués R, Vidau Argüelles P, Rodríguez Suarez C, Herrera Pérez de Villar J, Suarez Heiva M. Nephrotic syndrome and anasarca status, secondary to treatment with tiopronin in a case of cystinuria. Arch Esp Urol 2001;54:438-40.
Lecoules S, Duvic C, Hérody M, Nédélec G. Tiopronin-induced nephrotic syndrome with minimal glomerular lesions. Presse Med 1999;28:273-5.
Dubois A, Blotman F, Combe B. Nephrotic syndrome and renal failure induced by tiopronin in patients with rheumatoid arthritis. J Rheumatol 1997;24:2053-4.
Koeger AC, Palazzo E, De Person JF, Huchet B, Kahn MF, Bourgeois P, et al.
Subacute development of nephrotic syndrome caused by tiopronin therapy. A propos of 4 cases. Rev Rhum Ed Fr 1993;60:78.
Shibasaki T, Murai S, Kodama K, Nakano H, Ishimoto F, Sakai O, et al.
A case of nephrotic syndrome due to alpha-mercaptopropionyl glycine in a patient with familial cystinuria. Nihon Jinzo Gakkai Shi 1990;32:933-7.
Rizzoni G, Pavanello L, Dussini N, Chiandetti L, Zacchello G. Nephrotic syndrome during treatment with alpha-mercaptopropionylglycine. J Urol 1979;122:381-2.
Salvarani C, Macchioni P, Rossi F, Iori I, Filippi G. Nephrotic syndrome induced by tiopronin: Association with the HLA-DR3 antigen. Arthritis Rheum 1985;28:595-6.
Ferraccioli GF, Peri F, Nervetti A, Mercadanti M, Cavalieri F, Dall'Aglio PP, et al.
Tiopronin-nephropathy: Clinical, pathological, immunological and immunogenetic characteristics. Clin Exp Rheumatol 1986;4:9-15.
Sany J, Combe B, Verdie-Petibon D, Tagemouati A, Daures JP. Long-term tolerability of tiopronin (Acadione) in the treatment of rheumatoid arthritis. Apropos of 140 personal cases. Rev Rhum Mal Osteoartic 1990;57:105-11.
[Figure 1], [Figure 2]